Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 228, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 20, 2019, 8:47 PM CDT for Blanco County, Comal County, Hays County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2019, 8:47 PM CDT (01:47 UTC)
- Expired
- Oct 20, 2019, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Comal County, TX, Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 43 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 7:06 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 20, 7:06 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 706 PM CDT Sun Oct 20 2019 .AVIATION... Isolated thunderstorms are moving toward the north east of AUS. These storms should stay east of AUS as they continue for the next hour or two. All terminals are VFR at this time. MVFR ceilings will develop in the Austin and San Antonio areas later this evening and continue overnight. A cold front will move through the region early Monday and showers and thunderstorms Monday morning to Austin and San Antonio and a chance at DRT. Rain chances will end by around noon. VFR conditions will prevail Monday afternoon. && .PREV DISCUSSION... /ISSUED 259 PM CDT Sun Oct 20 2019/ SHORT TERM (Tonight through Monday Night)... The main story of the short term will be the cold front expected through tonight into tomorrow morning. Ahead of the front another warm afternoon is producing more record high temperatures. Just like yesterday the warm afternoon temperatures and abundant moisture could spark off a few late afternoon showers and thunderstorms east of the I-35 corridor. The Texas Tech WRF and last few runs of the HRRR have consistently shown this activity along and east of I-35 late this afternoon into the evening hours. Based on the latest high resolution models the front should arrive across the Edwards Plateau and Hill Country early Monday morning (between 2-4am), moving into the I-35 corridor between 5-7am, and then south through the Coastal Plains by 10am. While the best upper level jet dynamics will remain north of the area across North Texas and Oklahoma, where SPC has an enhanced risk of severe weather, decent CAPE and modest shear will create a small window for some strong, and possibly a severe storm or two across the area. The main threats will be some hail (best chances across the Hill Country early Monday morning), and damaging winds (anywhere along the broken line of storms). Because of this SPC does have parts of the Hill Country and Coastal Plains in either a Day 1 or Day 2 Marginal risk. High resolution models depict a broken line of showers and storms moving through the area. Any of these could produce a brief heavier shower, but general rainfall amounts should be light. The time of day (early morning through morning hours) should also help keep the severe risk down to just the few strong to severe storms like we saw with the last front. The front will quickly clear the area through the day with drier and cooler air filtering in behind it. Sunny skies should return by Monday afternoon with winds out of the north between 10-15 mph. Highs tomorrow should hold in the upper 70s to lower 80s, a good 10-15 degrees cooler than highs today. Because of the drier air and decent post frontal winds elevated fire weather will be a concern across the Rio Grande Plains and Edwards Plateau during the afternoon hours on Monday. LONG TERM (Tuesday through Sunday)... Tuesday and Wednesday will generally be mostly sunny and seasonable across South Central Texas. Afternoon highs will be near normal for mid to late October in the upper 70s and lower 80s. While Tuesday will see light winds and dry air remaining in place, southerly flow will make a return on Wednesday hastening the return of Gulf of Mexico moisture ahead of the next cold front. Models are still in vast disagreement with the timing of the large upper trough and cold front for Thursday. The GFS remains the most progressive of the models having a large upper trough across the Plains and a cold front that arrives mid-day on Thursday. The 12z ECMWF and 12z Canadian continued the trend of their 00z runs and remain deeper and slower with the trough and thereby are slower with the front. The Canadian is a nice compromise between the extremes of the GFS and ECMWF at this point, bringing the front through Thursday evening, with the ECMWF moving it across the area Thursday night into Friday. Regardless of the timing the front, which looks stronger than the front moving through tonight, should bring another good shot of rain for most areas along with much cooler temperatures. Highs Friday should struggle to get out of the mid 60s, and by Saturday they will only reach into the upper 60s to near 70. This means overnight lows in the 40s for Friday through Sunday morning. One important note about the ECMWF and Canadian solutions is they keep the upper trough across north Texas into the weekend, which if it verifies would keep rain chances around behind the front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 78 53 80 54 / 80 40 0 0 0 Austin Bergstrom Intl Airport 66 78 49 80 51 / 70 40 0 0 0 New Braunfels Muni Airport 66 80 51 80 52 / 60 50 0 0 0 Burnet Muni Airport 60 76 50 77 51 / 90 20 0 0 0 Del Rio Intl Airport 65 86 52 84 56 / 20 - 0 0 0 Georgetown Muni Airport 62 77 49 78 52 / 90 30 0 0 0 Hondo Muni Airport 69 84 50 83 54 / 50 30 0 0 0 San Marcos Muni Airport 66 79 51 80 52 / 70 50 0 0 0 La Grange - Fayette Regional 69 79 50 80 52 / 60 60 0 0 0 San Antonio Intl Airport 69 81 53 80 55 / 60 40 0 0 0 Stinson Muni Airport 70 81 53 81 55 / 50 40 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...05 Short-Term/Long-Term...Platt
Hazardous weather outlook, Oct 20, 4:04 AM CDT, 16 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 404 AM CDT Sun Oct 20 2019 TXZ171>173-183>194-202>209-217>225-228-211100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 404 AM CDT Sun Oct 20 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Late tonight into daybreak Monday a cold front will bring a chance of thunderstorms that will be capable of approaching severe levels. Hail and gusty winds will be the primary weather threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas west of Highway 281 could experience elevated fire weather conditions with breezy and dry weather behind a cold front Monday afternoon. Rainfall expected Monday morning over central counties could reduce the threat of elevated fire weather conditions, but little or no rainfall is anticipated over much of the southern Edwards Plateau and the Rio Grand Plains. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 20, 6:55 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
655 PM CDT Sun Oct 20 2019
TXZ193-210045-
Bastrop TX-
655 PM CDT Sun Oct 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP COUNTY UNTIL 745
PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Creek, or 12 miles west of Bastrop, moving northeast at 60 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elgin, Bastrop, Circle D-KC Estates, Cedar Creek, Camp Swift,
Wyldwood, Webberville, Phelan, Bastrop State Park, Rockne, McDade,
Cedar Hills, Red Rock, Bateman, and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2992 9748 3005 9763 3014 9757 3022 9749
3041 9738 3042 9736 3034 9720 3026 9709
TIME...MOT...LOC 2354Z 217DEG 51KT 3005 9751
BFSpecial weather statement, Oct 20, 7:11 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
711 PM CDT Sun Oct 20 2019
TXZ193-208-210100-
Caldwell TX-Bastrop TX-
711 PM CDT Sun Oct 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
SOUTHEASTERN BASTROP COUNTIES UNTIL 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Lockhart, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bastrop, Smithville, Rosanky, Upton, Delhi, Hills Prairie, Togo,
Tilmon, Rockne, String Prairie, Watterson, Red Rock, McMahan, Kovar,
Jeddo, Bateman, and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2997 9712 2986 9723 2978 9732 2970 9747
2980 9762 3012 9734
TIME...MOT...LOC 0011Z 220DEG 24KT 2981 9749
BFSpecial weather statement, Oct 20, 8:34 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 834 PM CDT Sun Oct 20 2019 TXZ189>191-206-210215- Comal TX-Blanco TX-Hays TX-Kendall TX- 834 PM CDT Sun Oct 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTH CENTRAL BLANCO...EAST CENTRAL KENDALL AND NORTHWESTERN COMAL COUNTIES UNTIL 915 PM CDT... At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over Spring Branch, or 12 miles west of Canyon Lake Dam, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blanco, Canyon Lake, Bulverde, Guadalupe River State Park, Spring Branch, Smithson Valley, Twin Sisters, Fischer, Payton, and Honey Creek State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2977 9833 2982 9853 3022 9844 3015 9815 TIME...MOT...LOC 0133Z 196DEG 27KT 2987 9841 BF
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:11 PM CDT | Special Weather Statement | EWX | Bastrop | 49 min |
| Oct 20, 7:48 PM CDT | Tornado Warning | EWX | Bastrop, Fayette | 27 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 60 min |
| Oct 20, 8:34 PM CDT | Special Weather Statement | EWX | Comal | 41 min |
| Oct 20, 9:09 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lee | 25 min |
| Oct 20, 9:28 PM CDT | Special Weather Statement | EWX | Hays | 47 min |
| Oct 20, 10:20 PM CDT | Special Weather Statement | EWX | Hays | 40 min |
| Oct 21, 12:45 AM CDT | Special Weather Statement | EWX | Llano | 60 min |
| Oct 21, 1:08 AM CDT | Special Weather Statement | EWX | Edwards | 67 min |
| Oct 21, 1:21 AM CDT | Special Weather Statement | EWX | Gillespie | 54 min |
| Oct 21, 2:07 AM CDT | Special Weather Statement | EWX | Bandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 3 more | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.